I knew that Chemotherapy has side effects. But didn’t know that Neuropathy is one of them.
While in the BMT ward , after a few days I started experiencing stiffness in my feet.My feet felt uneasy/restless and I always wanted my feet to be massaged. I would request the nurses to massage my feet and they always obliged.
Little did I know that this is a side effect of Chemo and that this is one such side effect which lasts almost forever.
When I was being discharged , one of the nurses told me that I should always wear slippers.I didn’t know why she said that . I was too weak to ask her why.
It is 5 years since and I continue to have numbness in my feet and hands. My skin is not as sensitive as it should be. The external temps either feels too hot or too cold.My legs feel heavier than normal.
There are situations when my slippers slip off my feet while walkin down the stairs or when I am getting into a car 🙂
At times my phone just slips off my hands 🙂
Got to be careful when I am in the kitchen especially while handlin hot vessels.
The muscles on my soles are very soft and because of this I feel as though I am walking with only bones on my feet. It is because of this that I have to wear slippers all the time.
The fine blood vessels just under the skin get damaged due to chemo , which results in this condition.It is called Peripheral Neuropathy. My skin tone too got darkened due to Chemo.
My physician prescribed Methylcobalamin to help me deal with the situation. The restless feeling is lesser when I take this.
After 5 years the situation has improved and the numbness has decreased a bit. My skin tone too has lightened a little.
A long way to go before I am 100% back to normal levels of sensitivity and skin tone.
Glad I am alive and kicking . These side effects are manageable and acceptable 🙂
I am hopeful that the condition is reversible, if one exercises and gets a nice massage the blood vessels should grow back.
Happy Pongal !!
Take Care !